Alert archive / Pennsylvania / Special Weather Statements in 2017
Special Weather Statement, NWS State College, PA
NWS State College, PA issued this special weather statement at May 19, 2017, 3:21 PM EDT for Lancaster County, Pennsylvania. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 19, 2017, 3:21 PM EDT (19:21 UTC)
- Expired
- May 19, 2017, 3:45 PM EDT
- In force
- 24 min
- Issued by
- NWS State College, PA
County Lancaster County, PA
The radar
The Dover AFB radar (KDOX), 124 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.4 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1596 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 146 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
732
WWUS81 KCTP 191921
SPSCTP
Special Weather Statement
National Weather Service State College PA
321 PM EDT FRI MAY 19 2017
PAZ065-066-191945-
Lancaster PA-York PA-
321 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 345 PM EDT...
At 321 PM EDT, Doppler radar indicated a strong thunderstorm near
Sunnyburn, moving east at 25 mph.
Very heavy rain is expected.
Nickel size hail and winds in excess of 30 mph are possible.
Locations impacted include...
Wakefield, Holtwood, Sunnyburn, Delta, Brogue, Fawn Grove, Peach
Bottom, Little Britain, Airville and Susquehanna Trails.
LAT...LON 3989 7647 3982 7603 3981 7603 3980 7605
3979 7604 3976 7606 3976 7608 3973 7610
3974 7611 3972 7614 3972 7655
TIME...MOT...LOC 1921Z 288DEG 23KT 3979 7642
$$
La CorteWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at May 19, 3:14 PM EDT, 7 minutes earlier.
Area forecast discussion, May 19, 3:14 PM EDT, 7 minutes before
Area Forecast Discussion National Weather Service State College PA 314 PM EDT Fri May 19 2017 .SYNOPSIS... A cold front will slide southeast across the state today. Cooler and drier air will follow for the weekend. Low pressure will track west of Pennsylvania early next week, with the trailing cold front coming through the region Sunday night or Monday. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... The meso anal shows the cold front settling into my southern zones with the RAP indicating low level Theta-E advection going negative over all but the far southern stripe of the CWA. This is where the scattered convection is firing in the moderately unstable airmass along and ahead of the front. The best Cape of 1000-2000J extends along the MD border and the trend shows the atmosphere becoming more stable as the cool/negative Theta-E advection works south through the region. Wind shear has decreased markedly since this morning so the severe threat now seems to be mainly from an isolated pulse storm in the still warm and humid airmass. The convective threat will decrease as we lose heating and the front continues its push south. Basin average QPF will be generally 0.10 of an inch or less in southern PA. However, localized amounts of 0.25-0.50 inch are possible in places impacted by heavier showers and storms. High temps today ranging from the mid/upper 60s across far NW PA, to the upper 80s in the Lower Susq Valley will be a good 10-15 deg above normal across all but the far NW zones, where they will be near to slightly above normal. A lingering shower will be possible through mid evening before drier air works into all areas by midnight. Lows will range from the mid 40s to mid 50s north to south with lower dewpoints making for more comfortable sleeping conditions than the last couple of nights. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... Saturday is expected to remain dry, with the exception of a shower possibly working into the far SW before the sun goes down. Increasing mid/high clouds could mar what otherwise would be a nearly perfect mid spring day. Highs generally in the 70s will be a few degrees either side of normal for mid May. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... High pressure over New England will slowly retreat off the East Coast on Sunday. The chance for showers will begin to increase from west to east through the day, ahead of a cold front approaching from the Midwest. Some thunder is possible by Sunday aftn across the west. The cold front should cross central Pennsylvania Sunday night into early Monday, accompanied by scattered showers and possibly some thunder. A weak area of high pressure will build in behind the front, providing a pleasant Tuesday. It looks like things may turn unsettled again during the middle to later part of next week, as upper-level low pressure drops into the Great Lakes and surface low pressure develops over the Mid-Atlantic region. This could bring a round of cooler, wet weather to the region Wed into Thurs. The upper-low should begin to lift out by Friday, allowing conditions to slowly improve. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... Generally VFR will continue across central Pennsylvania through Saturday. The exception will be if a terminal takes a direct hit from the small shower/thunderstorm cells that are popping up over southern areas. Any restrictions will be brief. As the front pushes south of Pennsylvania late this afternoon and evening, the threat of precipitation will diminish with VFR conditions expected overnight and continuing into Saturday. The next system will introduce a slight chance of showers into the west Saturday evening, with more widespread showers developing later Sunday and Sunday Night. .OUTLOOK... Sun...Showers and thunderstorms likely west advancing east by late afternoon and evening. Mon...Becoming VFR with showers ending from west to east. Tue...VFR. Wed...Widespread restrictions developing with showers and thunderstorms. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...La Corte NEAR TERM...La Corte SHORT TERM...La Corte LONG TERM...Evanego AVIATION...La Corte
Hazardous weather outlook, May 19, 4:07 AM EDT, 11 hours 14 minutes before
Hazardous Weather Outlook National Weather Service State College PA 407 AM EDT Fri May 19 2017 PAZ004>006-010>012-017>019-037-041-042-045-046-049>053-200815- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder-Montour- Northumberland-Columbia- 407 AM EDT Fri May 19 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ024>028-033>036-056>059-063>066-200815- Cambria-Blair-Huntingdon-Mifflin-Juniata-Somerset-Bedford-Fulton- Franklin-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-York- Lancaster- 407 AM EDT Fri May 19 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 19, 3:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
321 PM EDT FRI MAY 19 2017
PAZ065-066-191945-
Lancaster PA-York PA-
321 PM EDT FRI MAY 19 2017
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND YORK
COUNTIES UNTIL 345 PM EDT...
At 321 PM EDT, Doppler radar indicated a strong thunderstorm near
Sunnyburn, moving east at 25 mph.
Very heavy rain is expected.
Nickel size hail and winds in excess of 30 mph are possible.
Locations impacted include...
Wakefield, Holtwood, Sunnyburn, Delta, Brogue, Fawn Grove, Peach
Bottom, Little Britain, Airville and Susquehanna Trails.
LAT...LON 3989 7647 3982 7603 3981 7603 3980 7605
3979 7604 3976 7606 3976 7608 3973 7610
3974 7611 3972 7614 3972 7655
TIME...MOT...LOC 1921Z 288DEG 23KT 3979 7642
La CorteThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 9:11 PM EDT | Special Weather Statement | CTP | Warren | 34 min |
| May 19, 4:06 PM EDT | Special Weather Statement | CTP | Somerset | 24 min |
| May 19, 4:56 PM EDT | Special Weather Statement | CTP | Somerset | 34 min |
Nearby
Special Weather Statements in Pennsylvania, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.